Ask the experts
My doctor told me that I have fatty liver and high cholesterol. He also said that my liver is slightly inflamed because my liver tests are mildly abnormal. He wants me to lose weight, exercise and take Lipitor to lower my cholesterol. I also read that Lipitor can have liver side effects. Is it safe to take Lipitor in somebody like me?
Low dose statins like atorvastatin (Lipitor) are safe in patients with mild liver disease (for example, patients with fatty liver and mildly abnormal liver tests in the blood such as ALT and AST). Since many people have fatty livers due to obesity as the cause of their mildly elevated AST and ALT; losing excess weight helps to normalize the liver tests. Nevertheless, there is insufficient data on the safety of statins in patients with more severe liver disease with moderate or severe elevations of AST or ALT. It also is important to monitor test levels periodically since statins should be stopped if liver tests become progressively more abnormal.
Medically reviewed by Venkatachala Mohan, MD; Board Certified Internal Medicine with subspecialty in Gastroenterology
Statins: Actions, side effects, and administration
Natural history and management of nonalcoholic fatty liver disease in adults
Daily Health News
Subscribe to MedicineNet's General Health Newsletter